Author(s): Roshni PR*, V. Jyothylekshmi, Remya reghu and Meenu Vijayan
Alternative and indigenous systems of medicine are popular. Especially amongst the poorer sections of society in the developing world. Their use in the developed countries has also increased in recent times. Herbal remedies are prepared by quasi-trained herbalists Largely outside the ambit of regulatory control and not tested for safety. Toxicity can occur when a herb with unknown toxicity is consumed, incorrect identification leads to substitution of an innocuous herb with a toxic one, preparations are contaminated with toxic non-herbal compounds or when a herb potentiates the nephrotoxic effect of a conventional therapy. Various renal syndromes were reported after the use of medicinal plants including tubular necrosis, acute interstitial nephritis, fanconi’s syndrome, hyperkalemia / hypokalemia, hypertension, papillary necrosis, chronic interstitial nephritis, nephrolithiasis and cancer of urinary tract. It seems critical that care givers be aware of potential risk of such often underreported therapy and carefully question their patients about their use.